Alert archive / Virginia / Flash Flood Warnings in 2015

Flash Flood Warning 7, NWS Blacksburg, VA

May 16, 2015Tazewell County, Virginia; Mercer County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at May 16, 2015, 7:13 PM EDT for Tazewell County, Virginia; Mercer County, West Virginia. It was in force for 6 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2015, 7:13 PM EDT (23:13 UTC)
Expired
May 17, 2015, 1:15 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Tazewell County, VA, Mercer County, WV

What was reported inside it

TimeReportWhereRemark
May 16, 7:30 PM EDTFLASH FLOOD5 Wnw Tiptop, VA4 TO 6 INCHES OF WATER FLOWING ACROSS STATE ROUTE 161 NEAR INTERSECTION WITH ABBS VALLEY RD. ROAD COMPLETELY IMPASSABLE AND CLOSED.
May 16, 8:00 PM EDTFLASH FLOOD4 Nw Bluefield, VAWATER AND DEBRIS FLOWING OFF THE MOUNTAIN AND ON TO BIG BRANCH RD.
May 16, 8:00 PM EDTFLASH FLOOD4 Nw Bluefield, VAWATER AND DEBRIS FLOWING OFF THE MOUNTAIN AND ON TO BIG BRANCH RD. ROAD IS CLOSED.
May 16, 8:05 PM EDTFLASH FLOOD1 S Boissevain, VAWATER AND DEBRIS ON ABBS VALLEY RD AND BO STREET. ESTIMATED 4 TO 6 INCHES OF WATER WAS COVERING PART OF THE ROADWAY. ROAD CLOSED.
May 16, 8:05 PM EDTFLASH FLOOD4 Nw Bluefield, VAABBS VALLEY RD AND BO STREET CLOSED DUE TO WATER AND DEBRIS OFF THE MOUNTAIN COVERING THE ROAD. ESTIMATED 4 TO 6 INCHES OF WATER COVERING THE ROADWAY.
May 16, 8:05 PM EDTFLASH FLOOD4 Nw Bluefield, VAWATER AND DEBRIS ON ABBS VALLEY RD AND BO STREET. ESTIMATED 4 TO 6 INCHES OF WATER WAS COVERING PART OF THE ROADWAY.
May 16, 9:40 PM EDTFLASH FLOOD3 Nnw Tiptop, VA4 FEET OF WATER ACROSS FRANKLIN ROAD NEAR ABBS VALLEY ROAD AND CLOSED. SEVERAL OTHER REPORTS OF MINOR ROAD FLOODING IN THE ABBS VALLEY AREA ALSO REPORTED BY COUNTY 911 CENTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2015-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2015-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

427 
WGUS51 KRNK 162313
FFWRNK
VAC185-WVC055-170515-
/O.NEW.KRNK.FF.W.0007.150516T2313Z-150517T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT SAT MAY 16 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN TAZEWELL COUNTY IN SOUTHWESTERN VIRGINIA...
  WEST CENTRAL MERCER COUNTY IN SOUTHEASTERN WEST VIRGINIA...

* UNTIL 115 AM EDT SUNDAY
    
* AT 712 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  POCAHONTAS...
  BRAMWELL...
  MONTCALM...
  BOISSEVAIN...
  AND PINNACLE ROCK STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3722 8155 3723 8151 3726 8150 3725 8148
      3727 8145 3727 8142 3731 8140 3732 8137
      3742 8131 3742 8128 3734 8121 3717 8150
      3721 8155

$$

DS
3 follow-up statements
720 
WGUS71 KRNK 170029
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
829 PM EDT SAT MAY 16 2015

VAC185-WVC055-170515-
/O.CON.KRNK.FF.W.0007.000000T0000Z-150517T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL VA-MERCER WV-
829 PM EDT SAT MAY 16 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM EDT SUNDAY
FOR
NORTHEASTERN TAZEWELL AND WEST CENTRAL MERCER COUNTIES...

AT 818 PM EDT...LOCAL LAW ENFORCEMENT REPORTED HEAVY RAIN PROMPTED 
DEBRIS FLOWS THAT COVERED ABBS VALLEY ROAD...BO STREET AND BIG 
BRANCH ROAD. THESE ROADS ARE CLOSED NOW. UP TO THREE INCHES OF RAIN 
HAVE ALREADY FALLEN. WHILE THE HEAVIEST STORMS HAVE ENDED...MODERATE 
RAIN WILL CONTINUE OVER THE WARNED AREA FOR AT LEAST THE NEXT ONE OR 
TWO HOURS...THUS ALLOWING FOR A CONTINUED THREAT OF ADDITIONAL FLASH 
FLOODING AND DEBRIS FLOWS. THE AREA OF MERCER COUNTY UNDER THE 
WARNING WILL MOST LIKELY EXPERIENCE FLOODING AS WATER HEADS 
DOWNSTREAM FROM TAZEWELL COUNTY INTO MERCER COUNTY...BUT LOCALIZED 
FLASH FLOODING PRIOR TO THAT OCCURRING IS ALSO POSSIBLE.

EXCESSIVE RAINFALL OVER THE WARNED AREA WILL CAUSE MUD SLIDES NEAR
STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION
AND OTHER LOOSE MATERIALS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
POCAHONTAS...
BRAMWELL...
MONTCALM...
BOISSEVAIN...
AND PINNACLE ROCK STATE PARK. 

FLOOD WATERS ARE EXPECTED ALONG LITTLE HORSEPEN CREEK...HORSEPEN 
CREEK...AND TRIBUTARIES OF THE BLUESTONE RIVER. EVENTUALLY...RISES 
ALONG THE BLUESTONE RIVER ARE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3722 8155 3723 8151 3726 8150 3725 8148
      3727 8145 3727 8142 3731 8140 3732 8137
      3742 8131 3742 8128 3734 8121 3717 8150
      3721 8155

$$

DS
632 
WGUS71 KRNK 170133
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
933 PM EDT SAT MAY 16 2015

VAC185-WVC055-170515-
/O.CON.KRNK.FF.W.0007.000000T0000Z-150517T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL VA-MERCER WV-
933 PM EDT SAT MAY 16 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM EDT SUNDAY
FOR NORTHEASTERN TAZEWELL AND WEST CENTRAL MERCER COUNTIES...

AT 926 PM EDT...DOPPLER RADAR INDICATED ONLY PATCHY LIGHT RAIN 
REMAINED ACROSS THE WARNED AREA. WHILE ADDITIONAL RAIN IS NOT 
EXPECTED TO PROMPT ANY NEW FLASH FLOODING...RUNOFF FROM THE EARLIER 
HEAVY RAIN MAY STILL DO SO...OR PROLONG ANY ONGOING FLOODING.

EARLIER EXCESSIVE RAINFALL OVER THE WARNED AREA MAY STILL CAUSE MUD 
SLIDES NEAR STEEP TERRAIN AS RUNOFF CONTINUES. THE MUD SLIDE CAN 
CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
POCAHONTAS...
BRAMWELL...
MONTCALM...
BOISSEVAIN...
AND PINNACLE ROCK STATE PARK. 

LITTLE HORSEPEN CREEK...HORSEPEN CREEK...SMALL TRIBUTARIES OF THE 
BLUESTONE RIVER ARE STILL AREAS TO WATCH FOR RISING WATER AND 
POTENTIAL FLASH FLOODING. RISES ALONG THE BLUESTONE RIVER ARE ALSO 
EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3722 8155 3723 8151 3726 8150 3725 8148
      3727 8145 3727 8142 3731 8140 3732 8137
      3742 8131 3742 8128 3734 8121 3717 8150
      3721 8155

$$

DS
475 
WGUS71 KRNK 170308
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1108 PM EDT SAT MAY 16 2015

VAC185-WVC055-170316-
/O.CAN.KRNK.FF.W.0007.000000T0000Z-150517T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL VA-MERCER WV-
1108 PM EDT SAT MAY 16 2015

...THE FLASH FLOOD WARNING FOR 
NORTHEASTERN TAZEWELL AND WEST CENTRAL MERCER COUNTIES IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT AS SMALLER CREEKS AND STREAMS CONTINUE TO RECEDE OVERNIGHT.

PLEASE SEND YOUR REPORTS OF FLOODING... INCLUDING MUDSLIDES OR ROAD 
CLOSURES...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 
1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE SHARED 
ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND ON 
TWITTER.

LAT...LON 3722 8155 3723 8151 3726 8150 3725 8148
      3727 8145 3727 8142 3731 8140 3732 8137
      3742 8131 3742 8128 3734 8121 3717 8150
      3721 8155

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 16, 7:12 PM EDT, 1 minute earlier.

Area forecast discussion, May 16, 7:12 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
712 PM EDT SAT MAY 16 2015

.SYNOPSIS...
HIGH PRESSURE OFFSHORE WILL MAINTAIN A MOIST SOUTHERLY FLOW OF AIR
ACROSS THE REGION THROUGH MONDAY. A COLD FRONT WILL SLOWLY
APPROACH FROM THE WEST LATE MONDAY...MOVING THROUGH THE REGION
TUESDAY. COOLER...DRIER AIR WILL FILTER INTO THE REGION BY THE
MID PART OF NEXT WEEK BEHIND THE FRONT.
&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 303 PM EDT SATURDAY...

SUBTROPICAL RIDGE CONTINUES FROM THE SOUTHEAST STATES INTO THE MID-
ATLANTIC REGION THIS AFTERNOON INTO SUNDAY. A SOUTHERLY FLOW OF WARM
AND HUMID AIR COMBINING WITH INSTABILITY AND WEAK SHORTWAVES THIS
THIS AFTERNOON GENERATING SCATTERED SHOWERS AND THUNDERSTORMS. CAPES
THIS AFTERNOON VARY FROM 500 TO 1K J/KG...AND LIS AROUND MINUS 1 TO
MINUS 3...WITH INCREASED PWAT ABOUT AN INCH. INTERESTING TO NOTE
OFF THE 18Z SPC MESOANALYSIS OF A 800 DOWNDRAFT CAPE LOCATED TO
OUR NORTHEAST. AS INDICATED BY SWODY1...THE BETTER DYNAMIC AND
CHANCE FOR STRONGER TO SEVERE ARE LOCATED TO OUR NORTH AND WEST.
ONE CONCERN FOR THIS AFTERNOON INTO TONIGHT WILL BE THE POTENTIAL
FOR LOCALLY HEAVY RAINS WITH WEAK STEERING CURRENTS LEADING TO
SLOW MOVING THUNDERSTORMS...ESPECIALLY ACROSS ACROSS THE
MOUNTAINS. EXPECT MOST OF THE CONVECTION TO DIMINISH THIS EVENING
WITH THE LOSS OF SOLAR HEATING. CAN NOT COMPLETELY DRIER IT
OUT...BECAUSE THERE IS ANOTHER UPPER DISTURBANCE ROTATING ACROSS
THE REGION OVERNIGHT INTO SUNDAY MORNING. WITH LOW LEVEL MOISTURE
AND LIGHT WINDS ANTICIPATE THAT AREAS OF FOG WILL FORM OVERNIGHT
ESPECIALLY IN LOCATION THAT RECEIVE RAINFALL ON SATURDAY. LOW
TEMPERATURE OVERNIGHT WILL BE MILD WITH READINGS FROM THE UPPER
50S IN THE MOUNTAINS TO THE MID 60S IN THE PIEDMONT.

UPPER RIDGE WILL HOLD FAST THROUGH SUNDAY BUT GRADUALLY START TO
FLATTEN OUT AND SHIFT EAST AS SURFACE HIGH PRESSURE CENTERED OFF THE
MID ATLANTIC COAST SURFACE SINKS FURTHER TO THE SOUTH. THE DAY TWO
CONVECTION KEEPS US IN GENERAL THUNDERSTORMS SUNDAY WITH BEST
DYNAMICS REMAINING TO OUR WEST. THE OROGRAPHIC FORCING WILL SERVE AS
THE PRIMARY MECHANISM FOR DIURNAL CONVECTION...ALONG WITH OUTFLOW
BOUNDARY INTERACTIONS AND POSSIBLY SOME WEAK UPPER SHORT WAVE
ENERGY. HIGH TEMPERATURES ON SUNDAY WILL RANGE FROM THE LOWER 70S IN
THE MOUNTAINS TO THE UPPER 80S IN THE PIEDMONT.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 300 PM EDT SATURDAY...

MODELS CONTINUE TO BE IN GOOD AGREEMENT DURING SHORT TERM PERIOD IN
MAINTAINING A SOUTHEASTERN UPPER RIDGE AMPLIFYING INTO THE
BLACKSBURG FORECAST AREA THROUGH MONDAY NIGHT BEFORE BEING GRADUALLY
FLATTENED BY A SHORT WAVE TROF EXPECTED TO MOVE EAST THROUGH THE
GREAT LAKES ON TUESDAY.

WITH THE UPPER RIDGE HOLDING UNTIL TUESDAY...SLOWLY INCREASING HEAT
AND HUMIDITY ON LIGHT SOUTHWESTERLY FLOW ALONG THE PERIPHERY OF THE
UPPER RIDGE WILL CONTINUE TO SUPPORT DEVELOPMENT OF MAINLY DIURNALLY-
DRIVEN SHOWERS AND THUNDERSTORMS...MOST NOTABLY IN THE MOUNTAINS
WHERE THETA-E VALUES WILL BE THE HIGHEST...AND WHERE LOCALIZED
FORCED ASCENT AND DIFFERENTIAL HEATING DUE TO OROGRAPHIC INFLUENCES
WILL BE MAXIMIZED TO PUNCH THROUGH WEAK MID-LEVEL CAPPING INVERSION.

FORECAST SOUNDINGS CONTINUE TO MAINTAIN RELATIVELY WARM TEMPERATURES
IN THE MID LEVELS OF THE ATMOSPHERE ALONG WITH WEAK SHEAR INTO
TUESDAY...SUCH THAT SEVERE WEATHER THREAT EVEN UP THROUGH FRONTAL
PASSAGE ON TUESDAY APPEARS TO BE EXTREMELY LIMITED. CORFIDI VECTORS
YIELD A SLOW...BUT SUFFICIENTLY PROGRESSIVE MOTION SUCH THAT UNLESS
TRAINING ALONG AN OUTFLOW BOUNDARY AND/OR ANCHORING ON A OROGRAPHIC
POINT OCCURS...FLASH FLOODING THREAT SHOULD ALSO REMAIN MINIMAL
DESPITE PRECIPITABLE WATER VALUES GRADUALLY CLIMBING UP TO AND
MAXING OUT IN THE 1.6 - 1.8 INCH RANGE SUNDAY INTO MONDAY.

PASSAGE OF SHORT WAVE TROF AND ATTENDANT COOL FRONT LATER TUESDAY
SHOULD SHOULD BRING AN END TO THREAT FOR SCATTERED SHOWERS/STORMS
BY/DURING TUESDAY EVENING AS COOL ADVECTION IN WEST...AND
DOWNSLOPING EAST OF THE BLUE RIDGE TAKES OVER...SETTING THE STAGE
FOR DRIER AND SLIGHTLY COOLER WEATHER LATER TUESDAY NIGHT INTO THE
FIRST PART OF THE LONGER TERM PERIOD.

TEMPERATURES THROUGH THE PERIOD WILL CONTINUE TO BE LARGELY GOVERNED
BY EXTENT OF CLOUD COVER AND INFLUENCE OF CONVECTIVE OUTFLOW
BOUNDARIES...BUT NOT EXPECTED TO BE THAT FAR OFF CLIMATOLOGICAL
NORMALS AREA-WIDE.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 300 PM EDT SATURDAY...

SURFACE HIGH PRESSURE BUILDING IN FROM THE NORTHWEST SHOULD MAINTAIN
DRY AND SLIGHTLY COOLER WEATHER FOR THE BLACKSBURG FORECAST AREA
WEDNESDAY INTO AT LEAST THURSDAY MORNING.

APPROACH OF YET ANOTHER SERIES OF NORTHERN STREAM IMPULSES EXPECTED
TO SUFFICIENTLY BUCKLE/BACK UPPER FLOW AGAIN IN THURSDAY/FRIDAY
TIMEFRAME TO SUPPORT THE DEVELOPMENT OF WIDELY SCATTERED SHOWERS OR
ISOLATED THUNDERSHOWERS...MAINLY ACROSS THE SOUTHWESTERN VA INTO THE
MOUNTAINS OF NW NC WHERE RETURN FLOW AND THETA-E WILL BE A BIT
HIGHER.

OTHERWISE...ANOTHER RETURN TO DRIER WEATHER LOOKS TO BE IN THE
OFFING BY NEXT SATURDAY AS PASSAGE OF NORTHERN STREAM WAVES
SUFFICIENTLY DEEPENS/REESTABLISHES UPPER TROF OVER NEW
ENGLAND...SUPPORTING SURFACE HIGH PRESSURE THAT WILL SLIDE SOUTHEAST
INTO NEW ENGLAND AND WEDGE SOUTHWESTWARD INTO THE MID ATLANTIC
STATES.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
AS OF 640 PM EDT SATURDAY...

CLUSTERS OF DEEP CONVECTION REMAIN CONFINED TO THE FAR
WEST...MAINLY ALONG THE KMKJ-KBLF-KLWB CORRIDOR THIS EVENING. THIS
MAINLY OUTFLOW DRIVEN AND AIDED BY OROGRAPHICS/RESIDUAL
INSTABILITY SO EXPECTING COVERAGE TO LINGER AN HOUR OR TWO PAST
SUNSET. THIS MAY RESULT IN PERIODS OF MVFR/IFR IN TSRA/SHRA AT
BOTH KBLF/KLWB EARLY THIS EVENING BEFORE COVERAGE FADES WITH
COOLING AFTER DARK. ELSEWHERE MAINLY LOOKING AT VFR WITH ONLY A
POP UP SHRA POSSIBLE ALONG THE KBCB-KROA-KLYH ROUTE THIS EVENING.

ONCE CONVECTION FADES SHOULD SEE A FEW HOURS OF VFR AT ALL
LOCATIONS BEFORE FOG/LOW CLOUDS START TO DEVELOP ESPCLY WHERE
HEAVIER RAINFALL HAS OCCURRED. THIS WOULD AGAIN IMPACT KLWB/KBLF
WHERE MAY SEE VSBYS QUICKLY LOWER TO MVFR/IFR AROUND MIDNIGHT AND
THEN LIFR ESPCLY AT KLWB OVERNIGHT. A BIT LOWER CONFIDENCE
ELSEWHERE GIVEN ONLY SPOTTY EARLIER SHRA ALONG THE BLUE RIDGE
WHERE KROA COULD BRIEFLY LOWER TO MVFR IN FOG AFTER EARLIER
RAINFALL. EXPECT TO SEE SOME RADIATIVE FOG AT MOST OTHER LOCATIONS
BUT DELAYED THE ONSET GIVEN CURRENT DRIER CONDITIONS AND POTENTIAL
FOR ONLY BRIEF MVFR/IFR. THUS WENT THE TEMPO ROUTE FOR LOWER
CONDITIONS LATER TONIGHT OUT EAST INCLUDING POSSIBLE LIFR AT KBCB
AROUND DAYBREAK.

SUNDAY SHOULD BRING AN ALMOST IDENTICAL PATTERN TO TODAY WITH
SCATTERED...MAINLY AFTERNOON/EVENING THUNDERSTORMS...MOST NUMEROUS
WEST OF THE BLUE RIDGE. SINCE COVERAGE LOOKS A BIT MORE WIDESPREAD
...SUB-VFR CONDITIONS LOOK TO OCCUR EARLIER AND LIKELY MORE
WIDESPREAD AT LEAST OUT TO THE BLUE RIDGE. KDAN MAY AGAIN STAY
SOUTH OF ANY CONVECTION SO LEFT OUT MENTION THERE SUNDAY
AFTERNOON. FOR THE REMAINDER...APPEARS ENOUGH SHRA/TSRA TO
INCLUDE WITH AN AFTERNOON PREVAILING MVFR GROUP AT MOST OTHER
SITES...WITH THE EXCEPTION BEING KLYH WHERE GOING WITH MORE
VICINITY COVERAGE SINCE THEY WILL BE ON THE EASTERN EDGE OF THE
MORE ORGANIZED TSRA LATER SUNDAY.

MEDIUM TO HIGH CONFIDENCE IN CEILINGS...VISIBILITIES AND WINDS
DURING THE TAF PERIOD.

EXTENDED AVIATION DISCUSSION...

LATE NIGHT/EARLY MORNING FOG AND ASSOCIATED IFR-LIFR VSBYS/CIGS
BECOME INCREASINGLY LIKELY SUNDAY NIGHT INTO MONDAY GIVEN THE
SOUPY ATMOSPHERE IN PLACE. LATE MONDAY INTO TUESDAY...A COLD
FRONT MOVES THROUGH. THUNDERSTORMS SHOULD BE MOST NUMEROUS IN
COVERAGE AND STRONGEST IN INTENSITY DURING THIS TIME FRAME FOR ALL
AREAS...ENDING FROM THE WEST DURING TUESDAY. LONGER PERIODS OF
MVFR CIGS/VSBYS APPEAR LIKELY MONDAY-TUESDAY. BEHIND THE COLD
FRONT...DRIER/COOLER CONDITIONS ARE EXPECTED WED-THU WITH MOSTLY
VFR CONDITIONS AS HIGH PRESSURE SLIDES IN FROM THE NW.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/RAB
NEAR TERM...KK
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...JH/KK/RAB
Hazardous weather outlook, May 16, 2:44 PM EDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
244 PM EDT SAT MAY 16 2015

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-171845-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
244 PM EDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE MOUNTAINS AND
FOOTHILLS INTO THIS EVENING. THUNDERSTORMS WILL BE SLOW MOVING...
AND SOME LOCATIONS COULD RECEIVE LOCALLY HEAVY DOWNPOURS AND
MINOR FLOODING IN AREAS OF POOR DRAINAGE. HOWEVER...THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS REMAIN POSSIBLE SUNDAY THROUGH
TUESDAY...SOME WITH LOCALLY HEAVY DOWNPOURS. OVERALL...THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER REMAINS LOW THROUGH
THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-171845-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
244 PM EDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY
AND TUESDAY...MAINLY EACH AFTERNOON AND EVENING. SOME OF THE
STRONGER STORMS MAY PRODUCE LOCALLY HEAVY RAIN. HOWEVER...OVERALL
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WERT

In the hours before

Special weather statement, May 16, 2:53 PM EDT, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
253 PM EDT SAT MAY 16 2015

VAZ022-161930-
ROANOKE-
253 PM EDT SAT MAY 16 2015

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL ROANOKE COUNTY...

AT 253 PM EDT...A STRONG THUNDERSTORM WAS OVER POAGES MILL...MOVING
NORTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
SALEM...
CAVE SPRING...
AND POAGES MILL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3719 8009 3722 8012 3726 8005 3723 8001
TIME...MOT...LOC 1853Z 232DEG 6KT 3722 8007

DS
Special weather statement, May 16, 6:53 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
653 PM EDT SAT MAY 16 2015

VAZ007-WVZ042-162345-
TAZEWELL-MERCER-
653 PM EDT SAT MAY 16 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTH CENTRAL TAZEWELL AND WEST CENTRAL MERCER COUNTIES...

AT 651 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR MATOAKA TO NEAR TIPTOP...AND MOVING NORTHEAST AT
10 MPH. THESE STORMS ARE EXPECTED TO CONTINUE TO PRODUCE HEAVY RAIN

LOCATIONS IMPACTED INCLUDE...
MATOAKA...
POCAHONTAS...
BRAMWELL...
MONTCALM...
AND BOISSEVAIN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3723 8151 3726 8150 3725 8148 3727 8145
      3727 8142 3731 8140 3732 8137 3742 8131
      3742 8128 3744 8129 3745 8120 3740 8113
      3718 8150 3722 8155
TIME...MOT...LOC 2251Z 226DEG 11KT 3739 8120 3724 8146

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:53 PM EDTSpecial Weather StatementRNKCity of Salem37 min
May 16, 6:53 PM EDTSpecial Weather StatementRNKMercer52 min

Nearby

Flash Flood Warnings in Virginia, 2015Flash Flood Warnings in West Virginia, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.